Alert archive / Virginia / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 13, 1996, 6:10 PM EDT for Smyth County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 13, 1996, 6:10 PM EDT (22:10 UTC)
- Expired
- Apr 13, 1996, 7:15 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 6:20 PM EDT | Hail 0.75 | Marion, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2198 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRNK 132213 SVRRNK VAC173-132315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 610 PM EDT SAT APR 13 1996 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTHWEST VIRGINIA ...SMYTH COUNTY AT 610 PM THE BLACKSBURG DOPPLER RADAR INDICATED A BAND OF SEVERE THUNDERSTORMS JUST ENTERING WESTERN SMYTH COUNTY. THE STORM WAS MOVING TO THE NORTHEAST AT 40 MPH...AND WILL REACH THE MARION AREA BY 630 PM. THESE THUNDERSTORMS HAVE A HISTORY OF PRODUCING DAMAGING STRAIGHT LINE WINDS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JACFKSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:58 PM EDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 13, 2:58 PM EDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 300 PM EDT SAT APR 13 1996 RECOMMENDATIONS... NONE DISC. 88D SHOWING AREA SHWRS/TRW'S DVLPG WEST OF FA AT 250 PM. NOT MUCH IN WAY OF DISC, AS EVERYTHING IS PROGRESSING ABOUT LIKE FORECAST. ROA 55/73/50/69 60/0/10/40 MG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 6:55 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 50 min |
| Apr 13, 7:13 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski, City of Radford | 32 min |
| Apr 13, 7:28 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 47 min |
| Apr 13, 7:50 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Roanoke, City of Roanoke, City of Salem | 40 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.